Alert archive / Minnesota / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 71, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 19, 2023, 3:54 PM CDT for Morrison County, Stearns County, Todd County, Minnesota. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 19, 2023, 3:54 PM CDT (20:54 UTC)
- Expired
- Jul 19, 2023, 4:30 PM CDT
- In force
- 36 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Morrison County, MN, Stearns County, MN, Todd County, MN
The radar
The Minneapolis radar (KMPX), 146 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 8.9 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1091 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 137 m²/s²
- 0-3 km storm-relative helicity
- 230 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
660
WUUS53 KMPX 192054
SVRMPX
MNC097-145-153-192130-
/O.NEW.KMPX.SV.W.0071.230719T2054Z-230719T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
354 PM CDT Wed Jul 19 2023
The National Weather Service in the Twin Cities has issued a
* Severe Thunderstorm Warning for...
Southeastern Todd County in central Minnesota...
Northeastern Stearns County in central Minnesota...
Southwestern Morrison County in central Minnesota...
* Until 430 PM CDT.
* At 354 PM CDT, a severe thunderstorm was located near Swanville, or
19 miles west of Little Falls, moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Swanville around 400 PM CDT.
Flensburg around 405 PM CDT.
Upsala around 410 PM CDT.
Other locations in the path of this severe thunderstorm include
Holdingford and Bowlus.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4592 9492 4599 9485 4594 9435 4571 9447
TIME...MOT...LOC 2054Z 289DEG 38KT 4591 9476
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
CTG2 follow-up statements
825
WWUS53 KMPX 192112
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
412 PM CDT Wed Jul 19 2023
MNC145-153-192121-
/O.CAN.KMPX.SV.W.0071.000000T0000Z-230719T2130Z/
Todd MN-Stearns MN-
412 PM CDT Wed Jul 19 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN TODD AND
NORTHEASTERN STEARNS COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4596 9463 4594 9435 4578 9444 4589 9465
4590 9464 4597 9464
TIME...MOT...LOC 2111Z 289DEG 38KT 4585 9451
$$
MNC097-192130-
/O.CON.KMPX.SV.W.0071.000000T0000Z-230719T2130Z/
Morrison MN-
412 PM CDT Wed Jul 19 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR SOUTHWESTERN MORRISON COUNTY...
At 411 PM CDT, a severe thunderstorm was located near Upsala, or 11
miles southwest of Little Falls, moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Bowlus.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4596 9463 4594 9435 4578 9444 4589 9465
4590 9464 4597 9464
TIME...MOT...LOC 2111Z 289DEG 38KT 4585 9451
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
CTG248
WWUS53 KMPX 192122
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
422 PM CDT Wed Jul 19 2023
MNC097-192131-
/O.EXP.KMPX.SV.W.0071.000000T0000Z-230719T2130Z/
Morrison MN-
422 PM CDT Wed Jul 19 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MORRISON COUNTY
WILL EXPIRE AT 430 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.
LAT...LON 4596 9463 4594 9435 4578 9444 4589 9465
4590 9464 4597 9464
TIME...MOT...LOC 2121Z 289DEG 38KT 4582 9437
$$
CTGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 3:47 PM CDT, 7 minutes earlier.
Area forecast discussion, Jul 19, 3:47 PM CDT, 7 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 347 PM CDT Wed Jul 19 2023 .DISCUSSION...(This evening through Wednesday) Issued at 345 PM CDT Wed Jul 19 2023 KEY MESSAGES: - Through this evening scattered thunderstorms are likely, with severe thunderstorms possible. Main threat is large hail. - A slow warming trend will be seen Friday into next week. The threat for excessive heat next week remains, although intensity and timing of the most intense heat have low confidence. As of 2pm, we've seen two areas of convection develop, one to our north and one to our southwest. The convection from Brainerd north is occurring out ahead of a strong shortwave over eastern NoDak that shows up well on satellite. The activity over southeast SoDak has developed on the northern gradient of a pocket of very unstable air, with SPC mesoanalysis showing 4000 j/kg of MUCAPE near Mitchell. This CAPE gradient angles southeast into northwest Iowa, so the bulk of this activity will stay largely southwest of the MPX area. So what do we have? Well, both low level and mid level water vapor imagery shows a wedge of dry air between the northern shortwave and southern instability, which is conveniently placed right over the MPX area. In fact, with the help of downsloping winds, we've seen Canby and Madison actually mix up into this drier air, where Madison saw its temperature jump to 93 with the dewpoint drop to 46. For us, the main question is how far south into southern MN does convection build along the cold front that is crossing into MN from SoDak. Once storms form, 1000-2000 j/kg of mlCAPE, with effective bulk shear of 55 kts will support some spin with storms. Because of the expected supercell storm mode, large hail is the main threat. But the veered low level winds and dewpoint depressions around 20 degrees F make for a very low tornado threat. Behind this cold front, we'll see highs tomorrow get chopped back to the 70s/low 80s, but after that, a gradual warming trend ensues that goes into next week. That warming trend will be the result of the heatwave current baking the southern Plains into the desert southwest starting to spread across the Plains. We continue to live in a land of uncertainty with the heat next week and the big sticking point is the strength of the persistent troughing near Hudson Bay. This trough is acting as a buffer to the northeast expansion of the heat. We'll see temperatures near normal through the weekend, when low level winds will be out of the W to NW. But on Monday, the NBM flips those winds over to the south and this is when the heat starts to build in. The NBM, which goes out 10 days (so through next Saturday), shows highs at MSP getting above 90 from Monday through next Saturday. How warm we get though will come down to two things, how strong the influence from that Hudson trough can remain and the potential for convection with weak shortwaves/fronts moving through the northwest flow. There continues to be some impressive high end potential by Wednesday/Thursday next week, with most EPS members showing highs getting into the upper 90s/lower 100s, with dewpoints likely climbing into at least the mid/upper 60s. So the potential remains for us to see a hazardous stretch of heat, assuming we don't get saved by any weak passing cold fronts. As for precipitation chances after today, there are almost daily pops in the evening, tied to a diurnal trend in heating/instability. As we get into next week, the jet stream will be over us or just to our north, so there are plenty of weak shortwaves topping the ridge in the ensembles, which leads to the dull roar in pops from our forecast. At this point, the only wave that has some semblance of agreement in the modeling systems is one for Saturday. Shear/forcing is weak for this wave, so it will be your hit and miss (though let's be honest, it will be mostly miss) garden variety storms. The precipitation outlook for the last week of July through the first week of August is not a good thing to see given the growing drought conditions across the region. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1249 PM CDT Wed Jul 19 2023 Biggest change with the TAFs is the delay in convective initiation. This means storms will start farther east than originally forecast, with MSP/RNH/EAU and possibly MKT the only airports in line for possibly seeing TS. Given the forecast we're seeing from HREF members with the scattered nature of storms, for locations with precip mentioned, went with no more than a VCTS. Going into Thursday morning, much of the guidance shows low level moisture increasing as weak cold air advection overspreads the area, resulting in the threat of MVFR cigs. It's a bit uncertain how widespread the low clouds will be in the morning, but enough models are showing it happening to include an MVFR cloud mention at STC/MSP/RNH/EAU. KMSP...The TS potential at MSP early this evening is trending down, but storms are still expected to develop near the Twin Cities metro. Given current expectation, VCTS actually works best to cover the TS chance MSP has at the moment. For the MVFR cigs, there are an awful lot of models dropping cigs down into the 015-025 range 12z-16z Thu, so included that possibility in the TAF. Current thinking is cigs will actually remain pretty clear tonight, but as the sun comes up and mixing begins, we'll quickly develop a stratocu field that will go BKN at an MVFR level pretty quick before scattering out by the afternoon. /OUTLOOK FOR KMSP/ FRI...VFR. Wind NW 5-10 kts. SAT...VFR. Wind W 5-10 kts. SUN...VFR. Wind WNW 5 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && DISCUSSION...MPG AVIATION...MPG
Hazardous weather outlook, Jul 19, 3:49 PM CDT, 5 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 349 PM CDT Wed Jul 19 2023 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 202100- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 349 PM CDT Wed Jul 19 2023 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Tonight. A few severe thunderstorms are possible this afternoon and evening, especially across southern and eastern Minnesota into Wisconsin. The main hazard is large hail, with a secondary threat of damaging winds. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A slow warming trend will start Thursday through the weekend, with excessive heat possible next week. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed.
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 3:10 AM CDT | Special Weather Statement | MPX | Yellow Medicine | 35 min |
| Jul 19, 3:12 AM CDT | Special Weather Statement | MPX | Kandiyohi | 33 min |
| Jul 19, 4:07 PM CDT | Special Weather Statement | MPX | Pope | 38 min |
| Jul 19, 4:17 PM CDT | Special Weather Statement | MPX | Redwood | 43 min |
| Jul 19, 4:20 PM CDT | Severe Thunderstorm Warning | MPX | Pope | 25 min |
| Jul 19, 4:28 PM CDT | Special Weather Statement | MPX | Pope | 47 min |
| Jul 19, 4:39 PM CDT | Special Weather Statement | MPX | Stearns | 36 min |
| Jul 19, 4:48 PM CDT | Special Weather Statement | MPX | Benton | 42 min |
| Jul 19, 4:52 PM CDT | Severe Thunderstorm Warning | MPX | Benton, Sherburne, Stearns | 38 min |
| Jul 19, 4:55 PM CDT | Severe Thunderstorm Warning | MPX | Stearns | 35 min |
| Jul 19, 5:02 PM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi, Meeker, Stearns | 43 min |
| Jul 19, 5:08 PM CDT | Severe Thunderstorm Warning | MPX | Benton, Mille Lacs, Sherburne | 37 min |
| Jul 19, 5:24 PM CDT | Special Weather Statement | MPX | Kandiyohi | 51 min |
| Jul 19, 5:30 PM CDT | Severe Thunderstorm Warning | MPX | Meeker, Stearns, Wright | 45 min |
| Jul 19, 5:42 PM CDT | Severe Thunderstorm Warning | MPX | Isanti, Kanabec | 33 min |
| Jul 19, 6:01 PM CDT | Severe Thunderstorm Warning | MPX | Hennepin, Wright | 29 min |
| Jul 19, 6:04 PM CDT | Severe Thunderstorm Warning | MPX | Hennepin, Wright | 26 min |
| Jul 19, 6:30 PM CDT | Severe Thunderstorm Warning | MPX | Hennepin | 15 min |
| Jul 19, 6:37 PM CDT | Special Weather Statement | MPX | Anoka, Hennepin | 38 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.